New York, 2014

Flooding in New York, May 1, 2014

May 1, 2014 · NWS OKX · 4 events in 3 counties and zones

A frontal system associated with a large cutoff low pressure system over the Midwest and Lower Great Lakes region caused periods of heavy rain, which resulted in continued flooding across Westchester and Rockland Counties as well as the Bronx in New York City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A frontal system associated with a large cutoff low pressure system over the Midwest and Lower Great Lakes region caused periods of heavy rain, which resulted in continued flooding across Westchester and Rockland Counties as well as the Bronx in New York City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 30, 10:01 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 30, 10:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1101 PM EDT WED APR 30 2014

.SYNOPSIS...
A WARM FRONT WILL MOVE THROUGH LATE TONIGHT...FOLLOWED BY A WEAK
COLD FRONT MOVING THROUGH THURSDAY EVENING. A WEAK TROUGH OF
LOW PRESSURE WILL DEVELOP OVER THE AREA ON FRIDAY. A COLD FRONT
WILL MOVE TOWARDS THE AREA ON SATURDAY AND PASS THROUGH SUNDAY
MORNING. HIGH PRESSURE THEN BUILDS OVER THE AREA THROUGH EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
OVERALL FORECAST REMAINS ON TRACK...WITH ADJUSTMENTS MAINLY BEING
TO ADJUST QPF TOTALS TO ACCOUNT FOR RAINFALL TOTALS ALREADY
RECEIVED AS OF LATE THIS EVENING. PLEASE REFER TO HYDRO SECTION
FOR MORE DETAILS. FLOOD WATCH REMAINS IN EFFECT THROUGH THE NIGHT
WITH ADVISORIES AND WARNINGS CURRENTLY IN EFFECT ACROSS THE TRI
STATE AREA. OTHERWISE...WARM FRONT STILL SITUATED SOUTH OF THE
AREA...WITH WIDESPREAD RAIN PUSHING TO THE NORTH. HAVE REMOVED
MENTION OF THUNDER THROUGH EARLY MORNING HOURS...WITH THE BETTER
CONVECTION POTENTIAL LOOKING TO BE AFTER 12Z THURSDAY.

WE WILL HAVE A LARGE VERTICAL DEPTH OF MERIDIONAL FLOW...WITH
MOISTURE TRANSPORT FROM THE GULF OF MEXICO. THIS WILL ALSO HELP
WITH TRAINING OF CELLS. THERE IS A SOUTHWEST TO NORTHEAST ORIENTED
UPPER LEVEL JET STREAK MOVING IN LATE TONIGHT. PRECIPITABLE WATERS
AROUND 1.5 INCHES TONIGHT WHICH IS WELL ABOVE NORMAL FOR THIS TIME
OF YEAR.

LOWS WERE A COMBO OF NAM12...GMOS...AND MAV. THESE LOWS WILL
LIKELY BE ESTABLISHED IN THE EVENING WITH RISING TEMPERATURES
EXPECTED LATER TONIGHT AS THE WARM FRONT MOVES IN LATE AT NIGHT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
WARM FRONT EXPECTED TO CLEAR THE REGION THURSDAY MORNING. WITH
WARMING TEMPERATURES AND DEWPOINTS...INSTABILITY INCREASES SO
SCATTERED COVERAGE OF THUNDERSTORMS WILL STILL BE EXPECTED ALONG
WITH THE HEAVY SHOWERS.

THESE TAPER OFF IN THE AFTERNOON BEHIND A PRE-FRONTAL TROUGH AHEAD
OF THE COLD FRONT AS DRIER AIR ENTERS THE BOUNDARY LAYER. THE COLD
FRONT APPROACHES TOWARDS EARLY EVENING AS UPPER LEVEL JET
INCREASES...INCREASING STEERING LOW.

PRECIPITABLE WATERS DECREASE A FEW TENTHS BY THURSDAY AFTERNOON
AND DECREASE MORE NORTH AND WEST OF NYC. FORECAST REGION IS BELOW
1 INCH PRECIPITABLE WATER BY EARLY THURSDAY EVENING.

SAME BLEND OF NAM12...GMOS AND MAV USED FOR HIGHS THU AND LOWS THU
NIGHT. LOWS WILL STILL BE MILD BEHIND THE COLD FRONT THU NIGHT
WITH A WESTERLY FLOW BECOMING ESTABLISHED.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE H5 FLOW BEGINS WITH A DEEP TROUGH EXTENDING FROM THE GREAT
LAKES THROUGH THE SOUTHERN PLAINS WITH RIDGING OUT WEST AND A
CUTOFF LOW PRES SYSTEM OVER THE EASTERN PACIFIC MOVING TOWARDS THE
PAC NW. THE JET STREAM WILL LIFT NORTH OVER THE WEEKEND WITH THE
STORM TRACK CONFINED TO THE NORTHERN HALF OF THE US. A DEEP TROUGH
WILL DEVELOP OUT WEST AS THE CUTOFF MOVES ONSHORE EARLY NEXT
WEEK...WITH AN AMPLIFIED PATTERN REDEVELOPING BY THE MIDDLE OF THE
WEEK ACROSS THE CONUS.

AT THE SFC...A TROUGH OF LOW PRES WILL DEVELOP OVER THE AREA ON FRI
AS A SHORTWAVE PASSES TO THE N. ISOLD SHOWERS MAY DEVELOP AS A
RESULT. SEVERAL IMPULSES EMBEDDED IN THE UPPER FLOW WILL MOVE ACROSS
THE AREA FRI NIGHT THROUGH SUN MORNING RESULTING IN THE POTENTIAL
FOR ISOLD TO SCT SHOWERS. THE BEST CHANCE WILL BE LATE SAT NIGHT INTO
SUN WITH A COLD FRONTAL PASSAGE THEREFORE HAVE HIGHEST POPS DURING
THIS TIME PERIOD. THE LOW ASSOCIATED WITH THIS FRONT PASSES WELL TO
OUR N...BUT WILL INTENSIFY AS IT MOVES ACROSS AND OFF THE NORTHERN
NEW ENGLAND COAST SUN NIGHT/MON. MEANWHILE...HIGH PRES WILL BE
BUILDING IN FROM THE W. THIS WILL RESULT IN A TIGHTENING PRES
GRADIENT WITH BREEZY CONDITIONS DEVELOPING. AS THE SYSTEM MOVES
OUT TO SEA MON NIGHT THE GRADIENT RELAXES WITH WINDS/GUSTS
DIMINISHING.

DRY CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE FORECAST
PERIOD WITH THE HIGH BUILDING OVERHEAD. ONE THING TO NOTE IS THAT
THE GFS IS INDICATING AN SHORTWAVE EMBEDDED IN THE NW FLOW ALOFT
WITH THE PRECIP SHIELD BRUSHING THE SW PORTION OF THE CWA TUE EVE.
THIS IS THE ONLY MODEL INDICATING THIS...THEREFORE HAVE
DISREGARDED ITS SOLN AND KEPT THINGS DRY.

TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL LEVELS THROUGH THE
FORECAST PERIOD.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
A WARM FRONT APPROACHES FROM THE S INTO THE OVERNIGHT
HOURS...THEN LIFTS TO THE N EARLY THURSDAY MORNING. A COLD FRONT
THEN MOVES THROUGH THE TRI-STATE LATE THURSDAY.

MVFR TO IFR CONDITIONS BECOMING IFR THROUGHOUT BY AROUND MIDNIGHT.
LIFR OR LOWER POSSIBLE OVERNIGHT...ESPECIALLY BEHIND THE WARM
FRONT...WHERE DENSE FOG IS POSSIBLE. FOR NOW KEPT FOG IN TEMPO
GROUP W/ 1/2SM VISIBILITIES...STARTING AROUND 9Z AT SOUTHERN
TERMINALS. WOULD NOT BE SURPRISED IF VISIBILITIES END UP 1/4 MILE OR
LESS - ESPECIALLY AT COASTAL TERMINALS. TIMING OF ANY FOG WOULD
BE FOR AT LEAST PART...IF NOT ALL OF THE MORNING PUSH. CONDITIONS
THEN IMPROVE TO MVFR BY AROUND MID MORNING THEN TO VFR BY MIDDAY-
EARLY AFTERNOON.

LLWS ALL TERMINALS BUT KSWF. LLWS COMES TO AN END AROUND 12Z.
BEFORE THEN...WINDS SLOWLY VEER FROM NE-E TO SE THEN S. AFTER 12Z
WINDS CONTINUE TO VEER TO SW THEN WSW/W. COULD SEE SOME GUSTY
WINDS UP TO 20-25KT AT COASTAL TERMINALS EARLY THIS EVENING...THEN
SPEEDS GRADUALLY DIMINISH THROUGH THE NIGHT. WIND SPEEDS THURSDAY
GENERALLY AROUND 10 KT...WITH SOME MAINLY OCCASIONAL GUSTS
15-20KT POSSIBLE IN THE AFTERNOON.

IN ADDITION...HAVE THE POSSIBILITY FOR AN ISOLATED RUMBLE OF
THUNDER OVERNIGHT/EARLY MORNING HOURS AS WELL. CONFIDENCE IN THIS
IS TOO LOW AT ANY GIVEN LOCATION TO PLACE IN TAFS.

.OUTLOOK FOR 00Z FRIDAY THROUGH SUNDAY...
.THURSDAY NIGHT...VFR.
.FRIDAY-SATURDAY...MAINLY VFR. MVFR POSSIBLE IN ANY ISOLD -SHRA.
SW-W WIND G20KT POSSIBLE DURING THE DAYLIGHT HOURS EACH DAY.
.SATURDAY NIGHT...VFR.
.SUNDAY...MVFR OR LOWER POSSIBLE IN SCT -SHRA. SLIGHT CHANCE OF
TSRA.
.SUNDAY NIGHT-MONDAY...VFR. WNW-NW WIND G25-30KT POSSIBLE.

&&

.MARINE...
WINDS AND SEAS FORECAST REMAINS ON TRACK FOR LATE THIS EVENING
WITH SCA CONDITIONS CONTINUING ON ALL WATERS THROUGH THU. SCA
WINDS MAY BECOME MORE MARGINAL DURING DAY THU ON WATERS OTHER THAN
THE OCEAN. OCEAN WATERS STAY ELEVATED THROUGH THU NIGHT WITH THE
RESIDUAL SWELL.

WAVES HAD TO BE INCREASED ON THE LI SOUND ABOUT 2 FT ABOVE
WAVEWATCH GUIDANCE GOING INTO TONIGHT.

SCA FOR SEAS MAY BE NEEDED ON THE OCEAN WATERS INTO FRI NIGHT. WARM
AIR OVER COLDER WATERS SHOULD KEEP GUSTS BELOW SCA LEVELS INTO SUN.
WIND GUSTS WILL LIKELY REACH SCA LEVELS SUN NIGHT THROUGH MON DUE TO
THE COMBINATION OF CAA AND A TIGHTENING PRES GRADIENT FROM
INTENSIFYING LOW PRES TO THE N AND HIGH PRES BUILDING IN FROM THE W.
MARGINAL SCA SEAS MAY ALSO BE REACHED ON THE EASTERN OCEAN WATERS IN
A STRONG NW FLOW.

&&

.HYDROLOGY...
AS OF 10 PM...BETWEEN 2 AND 5 INCHES OF PRECIPITATION ALREADY
BEING REPORTED IN AND AROUND NYC METRO AND TO THE NORTH AND WEST.
ADDITIONAL RAINFALL OVERNIGHT EXPECTED TO PUSH STORM TOTALS TO
BETWEEN 3 INCHES AND 5 INCHES WITH LOCALLY HEAVIER AMOUNTS TO 6
INCHES POSSIBLE ESPECIALLY IN THE URBAN AREAS SURROUNDING NYC.
AREAS TO THE EAST OF THE CITY AND INTO CT CAN EXPECT A PERIOD OF
HEAVIER PRECIPITATION DURING THE OVERNIGHT HOURS THROUGH EARLY
THURSDAY MORNING. A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH THURSDAY MORNING. THURSDAY AFTERNOON...ONLY EXPECTING
AROUND AN ADDITIONAL QUARTER OF AN INCH OR LESS.

MULTIPLE RIVERS CURRENTLY IN FLOOD STAGE ACROSS NEW JERSEY...WITH
FLOOD WARNING IN EFFECT ON SADDLE RIVER AT LODI. AREAL FLOOD
WARNING WILL CONTINUE OVER NORTHEAST NEW JERSEY TO ACCOUNT FOR
NON FORECAST POINT RIVERS ABOVE MINOR FLOOD LEVELS. ADDITIONAL FLOOD
WARNINGS IN EFFECT ACROSS NYC METRO AND LOWER HUDSON RIVER VALLEY TO
ACCOUNT FOR AREAL FLOODING.

&&

.TIDES/COASTAL FLOODING...
WIDESPREAD MINOR TO ISOLATED MODERATE FLOOD LEVELS BEING REACHED
ACROSS SOUTH SHORE AND BACK BAYS OF LONG ISLAND AS OF 11 PM DUE TO
ELEVATED TIDAL HEIGHTS.

WIDESPREAD MINOR COASTAL FLOODING STILL EXPECTED DURING HIGH
TIDE AFTER MIDNIGHT FOR WESTERN LONG ISLAND SOUND SHORELINES.
THE COMBINATION OF HEAVY RAINFALL TOTALS AND THE HIGHER TIDAL
LEVELS COULD ENHANCE THE FLOODING CONCERNS AS WELL.

THE EASTERLY FLOW IS EXPECTED TO REMAIN NEARLY THE SAME WITH A
MORE SOUTHEASTERLY WIND THROUGH THE EVENING. LOOKED AT VARIOUS
GAUGES AND RESIDUAL ARE SLIGHTLY LOWERING BUT STILL EXPECTING
LEVELS TONIGHT TO BE AROUND 1.5 TO 2 FT ABOVE ASTRONOMICAL.

COASTAL FLOODING NOT EXPECTED FOR THURSDAY DAYTIME...ALTHOUGH
SOME AREAS MAY HAVE DELAYED DRAINAGE SUCH AS THE SOUTH SHORE AND
BACK BAYS OF LONG ISLAND AS WELL AS THE SW CT COAST. SO...ISOLATED
MINOR COASTAL FLOODING WILL BE POSSIBLE FOR THESE LOCATIONS FOR
THE LATE MORNING AND EARLY AFTERNOON HIGH TIDE CYCLE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH THURSDAY MORNING FOR CTZ005>012.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EDT THURSDAY FOR CTZ009-010.
NY...FLOOD WATCH THROUGH THURSDAY MORNING FOR NYZ067>075-078>081-
     176>179.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EDT THURSDAY FOR NYZ071>075-
     078-080-176>179.
NJ...FLOOD WATCH THROUGH THURSDAY MORNING FOR NJZ002-004-006-
     103>108.
     COASTAL FLOOD ADVISORY UNTIL 3 AM EDT THURSDAY FOR NJZ006-106-
     108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ330-335-
     338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR ANZ350-353-355.

&&

SYNOPSIS...24/JM
NEAR TERM...JM/SEARS
SHORT TERM...JM
LONG TERM...24
AVIATION...MALOIT
MARINE...24/JM
HYDROLOGY...24/JM
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 30, 4:01 PM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
501 PM EDT WED APR 30 2014

CTZ006>008-011-012-NYZ079-081-012115-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHEASTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
501 PM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-103>105-107-NYZ067>070-012115-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-WESTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
501 PM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ009-NJZ006-106-108-NYZ071>075-176>179-012115-
SOUTHERN FAIRFIELD-HUDSON-EASTERN ESSEX-EASTERN UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
501 PM EDT WED APR 30 2014

...FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM
EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-012115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
501 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ010-NYZ078-080-012115-
SOUTHERN NEW HAVEN-NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
501 PM EDT WED APR 30 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM
EDT THURSDAY...
...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Apr 30, 6:16 PM EST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
716 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            LYNDHURST               40.80N  74.11W
04/30/2014                   BERGEN             NJ   EMERGENCY MNGR

            ORIENT WAY CLOSED BETWEEN PAGE AVE AND NJ AVENUE DUE TO
            FLOODING

0520 PM     FLOOD            NEWARK                  40.72N  74.17W
04/30/2014                   ESSEX              NJ   EMERGENCY MNGR

            CAR STUCK IN FLOOD WATERS WITH A WATER RESCUE AT
            INTERSECTION OF SOUTH STREET AND ADAM STREET

0620 PM     FLOOD            MOUNTAINSIDE            40.68N  74.36W
04/30/2014                   UNION              NJ   BROADCAST MEDIA

            RT-22 CLOSED DUE TO FLOODING BETWEEN SUMMIT ROAD AND
            LAWRENCE AVE

0640 PM     FLOOD            BROOKLYN                40.65N  73.95W
04/30/2014                   KINGS              NY   PUBLIC

            2 FEET OF WATER IN PARKING LOT AT INTERSECTION OF JAY
            STREET AND JOHN STREET

&&

LN
Local storm report, Apr 30, 7:31 PM EST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
831 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            LYNDHURST               40.80N  74.11W
04/30/2014                   BERGEN             NJ   EMERGENCY MNGR

            ORIENT WAY CLOSED BETWEEN PAGE AVE AND NJ AVENUE DUE TO
            FLOODING

0520 PM     FLOOD            NEWARK                  40.72N  74.17W
04/30/2014                   ESSEX              NJ   EMERGENCY MNGR

            CAR STUCK IN FLOOD WATERS WITH A WATER RESCUE AT
            INTERSECTION OF SOUTH STREET AND ADAM STREET

0620 PM     FLOOD            MOUNTAINSIDE            40.68N  74.36W
04/30/2014                   UNION              NJ   BROADCAST MEDIA

            RT-22 CLOSED DUE TO FLOODING BETWEEN SUMMIT ROAD AND
            LAWRENCE AVE

0640 PM     FLOOD            BROOKLYN                40.65N  73.95W
04/30/2014                   KINGS              NY   PUBLIC

            2 FEET OF WATER IN PARKING LOT AT INTERSECTION OF JAY
            STREET AND JOHN STREET

0656 PM     FLOOD            SCOTCH PLAINS           40.63N  74.37W
04/30/2014                   UNION              NJ   BROADCAST MEDIA

            FLOODING OF GREEN BROOK STREAM. ROUTE 22 WESTBOUND
            LANES CLOSED PASSED THE INTERSECTION OF UNION AVENUE.

0743 PM     FLOOD            YONKERS                 40.95N  73.87W
04/30/2014                   WESTCHESTER        NY   EMERGENCY MNGR

            MUDSLIDE DUE TO HEAVY RAIN NEAR GLENWOOD METRO NORTH
            STATION

0746 PM     FLOOD            WESTFIELD               40.65N  74.34W
04/30/2014                   UNION              NJ   TOWN OFFICIAL

            IMASSACHUSETTS STREET AT BOYNTON AVENUE CLOSED DUE TO
            FLOODING.

0750 PM     FLOOD            SPRINGFIELD             40.70N  74.33W
04/30/2014                   UNION              NJ   PUBLIC

            MEISEL AVENUE BETWEEN COTTAGE LANE AND LINDEN AVE
            CLOSED DUE TO FLOODING

&&

LN
Local storm report, Apr 30, 10:00 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW YORK NY
1100 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            LYNDHURST               40.80N  74.11W
04/30/2014                   BERGEN             NJ   EMERGENCY MNGR

            ORIENT WAY CLOSED BETWEEN PAGE AVE AND NJ AVENUE DUE TO
            FLOODING

0520 PM     FLOOD            NEWARK                  40.72N  74.17W
04/30/2014                   ESSEX              NJ   EMERGENCY MNGR

            CAR STUCK IN FLOOD WATERS WITH A WATER RESCUE AT
            INTERSECTION OF SOUTH STREET AND ADAM STREET

0620 PM     FLOOD            MOUNTAINSIDE            40.68N  74.36W
04/30/2014                   UNION              NJ   BROADCAST MEDIA

            RT-22 CLOSED DUE TO FLOODING BETWEEN SUMMIT ROAD AND
            LAWRENCE AVE

0640 PM     FLOOD            BROOKLYN                40.65N  73.95W
04/30/2014                   KINGS              NY   PUBLIC

            2 FEET OF WATER IN PARKING LOT AT INTERSECTION OF JAY
            STREET AND JOHN STREET

0656 PM     FLOOD            SCOTCH PLAINS           40.63N  74.37W
04/30/2014                   UNION              NJ   BROADCAST MEDIA

            FLOODING OF GREEN BROOK STREAM. ROUTE 22 WESTBOUND
            LANES CLOSED PASSED THE INTERSECTION OF UNION AVENUE.

0712 PM     FLOOD            VAUXHALL                40.73N  74.28W
04/30/2014                   UNION              NJ   PUBLIC

            CAR STUCK IN FLOOD WATERS AT THE INTERSECTION OF VALLEY
            STREET AND SPRINGFIELD AVENUE

0743 PM     FLOOD            YONKERS                 40.95N  73.87W
04/30/2014                   WESTCHESTER        NY   EMERGENCY MNGR

            MUDSLIDE DUE TO HEAVY RAIN NEAR GLENWOOD METRO NORTH
            STATION

0746 PM     FLOOD            WESTFIELD               40.65N  74.34W
04/30/2014                   UNION              NJ   TOWN OFFICIAL

            IMASSACHUSETTS STREET AT BOYNTON AVENUE CLOSED DUE TO
            FLOODING.

0750 PM     FLOOD            SPRINGFIELD             40.70N  74.33W
04/30/2014                   UNION              NJ   PUBLIC

            MEISEL AVENUE BETWEEN COTTAGE LANE AND LINDEN AVE
            CLOSED DUE TO FLOODING

0836 PM     FLOOD            WHITE PLAINS            41.02N  73.76W
04/30/2014                   WESTCHESTER        NY   BROADCAST MEDIA

            BRONX RIVER PKWY CLOSED IN BOTH DIRECTIONS FROM
            WALWORTH CROSSING TO CHATTERTON AVE

0945 PM     FLOOD            HOWARD BEACH            40.66N  73.84W
04/30/2014                   QUEENS             NY   PUBLIC

            79TH STREET FLOODED AND IMPASSABLE. ESTIMATED 2 FEET OF
            WATER ON THE ROAD.

0953 PM     FLOOD            WHITE PLAINS            41.02N  73.76W
04/30/2014                   WESTCHESTER        NY   BROADCAST MEDIA

            HUTCHINSON RIVER PKWY NORTH CLOSED DUE TO FLOODING
            BETWEEN LINCOLN AVE AND RIDGE ST

1005 PM     FLOOD            CROWN HEIGHTS           40.67N  73.94W
04/30/2014                   KINGS (BROOKLYN)   NY   PUBLIC

            BASEMENT FLOODED AT ROGERS AVENUE AND UNION STREET

1005 PM     FLOOD            CRANFORD                40.66N  74.30W
04/30/2014                   UNION              NJ   FIRE DEPT/RESCUE

            VOLUNTARY EVACUATIONS ONGOING DUE TO FLOODING ALONG THE
            RAHWAY RIVER IN CRANFORD.

1029 PM     FLOOD            LODI                    40.88N  74.08W
04/30/2014                   BERGEN             NJ   TRAINED SPOTTER

            MAIN STREET AT ROUTE 46 CLOSED DUE TO FLOODING

&&

LN
Local storm report, Apr 30, 11:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1222 AM EDT THU MAY 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     FLOOD            OLD GREENWICH           41.02N  73.56W
05/01/2014                   FAIRFIELD          CT   TRAINED SPOTTER

            FLOODING IN PINNEY PARK AND PINNEY PARK DRIVE

&&

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Rockland

When
May 1, 12:00 AM EST to 7:45 PM EST
Where
Rockland County, 1.62 mi NNW of Tallman to 1.59 mi NNW of Tallman
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.141, -74.114

The Mahwah River at Suffern remained in flood from April 30. Water levels were falling at midnight EST and the river fell back within its banks at 7:45 pm EST on May 1.

Flood, Bronx

When
May 1, 12:00 AM EST to 10:15 AM EST
Where
Bronx County, 0.56 mi SE of Fordham to 0.5 mi SSE of Fordham
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.864, -73.873

The Bronx River at New York Botanical Gardens remained in flood from April 30. The river crested at 3.68 ft. at 3:00 am EST on May 1 and fell back within its banks at 10:15 am EST.

Flood, Westchester

When
May 1, 5:29 AM EST to 7:52 AM EST
Where
Westchester County, 1.07 mi ESE of Fleetwood to 0.88 mi N of Elmsford
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.916, -73.810

The northbound Hutchinson River Pkwy. was closed between exit 7 and exit 12. Additionally, the Saw Mill River Pkwy. was closed southbound from exit 16 to Farragut Pkwy. and northbound between exits 20 and 21 in Elmsford due to flooding.

Flood, Westchester

When
May 1, 6:22 AM EST to 6:52 AM EST
Where
Westchester County, 0.82 mi NNE of Hastings on Hudson to 0.42 mi N of Hastings on Hudson
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.031, -73.775

The southbound Bronx River Pkwy. was closed between Route 100/119 and the Sprain Brook Pkwy. due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524712, 524713, 525051, 525055.